Effect of Vitamin K and heparin overdose

Vitamin K and heparin overdose

Heparin, an injectable drug that inhibits blood clotting, is used to treat people with an increased risk of developing blood clots. People who have certain surgeries, people with heart problems that could lead to clotting inside the heart, and others at risk for developing clots take heparin. Heparin overdose can cause uncontrolled bleeding. Vitamin K, a fat-soluble vitamin that helps the blood clot, is not given to treat heparin overdose because the two drugs differ in their effect on the blood clotting process.

Coagulation Mechanism
Blood clots form through a complex chain of events. Platelets, small circulating blood cells, attach to a damaged site in a blood vessel. As platelets attach to the walls of a blood vessel, they release a substance that attracts more platelets to the site. Several factors in the blood activate prothrombin, which then becomes thrombin. The thrombin changes the fibrinogen, another clotting factor, to fibrin. The fibrin joins the platelets into a mesh that covers the damaged area, stopping the bleeding.

Function of heparin
Heparin works by blocking specific reactions in the blood necessary for blood clotting. Although sometimes called an anticoagulant, heparin does not clear the blood. Instead, it acts as an anticoagulant, preventing clots from forming. Through a series of activities, heparin prevents prothrombin from forming thrombin when given in small amounts. Once clot forms, large numbers of heparin also inhibit the conversion of fibrinogen to fibrin that prevents the formation of a stable clot.

The Role of Vitamin K
Vitamin K plays a vital role in activating the coagulation cascade, the mechanism by which clots form. Vitamin K helps activate the various proteins that makeup clotting factors. Coagulation factors are synthesized in the liver. Coagulation factors that depend on vitamin K include factor II, which is prothrombin, factor VII, factor IX, and factor X. In vitamin K deficiency, clotting factor levels decrease, and bleeding may occur.

Heparin overdose
If a person takes too much heparin, uncontrollable bleeding may occur because heparin eventually prevents the formation of fibrin and interferes with the formation of prothrombin and other clotting factors. Vitamin K does not treat heparin overdose because vitamin K helps synthesize proteins that activate the production of clotting factors. Heparin interferes with clot formation at a much more advanced stage of the process. Activating more proteins to produce more clotting factor cannot counteract the anticoagulant effect caused by heparin overdose, according to RxMed. Protamine sulfate to neutralize the effects of heparin is the drug of choice for heparin overdose, according to the website Drugs states.

Add a Comment

Your email address will not be published. Required fields are marked *